Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    post menopause external itching
    avatar
    podunkcitizen posted:
    I am 56 and post menopausal. The only surgery I had was tubal cauterization, back in the 80's; therefore, still have uterus and ovaries. Currently, I am suffering from EXTREME external itching all around my vulva. It is bright red, flaky, and extends all over my panty lines. I wear only 100% cotton panties. I have used external steroid/hormone creams in the past, which clear it up; however, I am loathe to use steroids/hormones of any kind continually. What homeopathic steps are available? I am on fire here! Help, please?
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear podunkcitizen,
    There are many causes for vulvar itching. Yeast infections and atrophic (lack of estrogen) vulvar changes are very common. One can have dermatologic conditions which can occur other places in the body can also occur on the vulva: eczema and psoriasis are among the most common. There is also a condition called Lichen sclerosis et atrophicus, or LS and A which can present like this. And the big scary thing in the background is vulvar cancer, which can present with itching. And you are absolutely correct: you don't want to use steroid creams non stop; they can cause atrophic changes as well. What you might do now is to treat the area (if you want to try some over the counter remedies) with a
    combination of lotrimin (clotrimazole) cream, which is anti fungal (anti yeast); and some mild hydrocortisone cream (a mild steroid). If everything resolves, great. If not, I would recommend that you see a gynecologist, who may even want to take a skin biopsy to give you a definitive diagnosis of what is causing your itching.
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website